Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 22, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 26, 2021, 12:59 PM CDT for Cook County, Illinois. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2021, 12:59 PM CDT (17:59 UTC)
- Expired
- Jun 26, 2021, 1:10 PM CDT
- In force
- 11 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cook County, IL
The radar
The Chicago radar (KLOT), 45 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 12:05 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted.
275
WUUS53 KLOT 261759
SVRLOT
ILC031-261830-
/O.NEW.KLOT.SV.W.0022.210626T1759Z-210626T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
1259 PM CDT Sat Jun 26 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Southeastern Cook County in northeastern Illinois...
* Until 130 PM CDT.
* At 1259 PM CDT, a severe thunderstorm was located over South Shore,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chicago, South Shore, Englewood, Roseland, Chatham, Auburn Gresham,
Hyde Park, Greater Grand Crossing, South Chicago, Woodlawn,
Kenwood, Calumet Heights, Washington Park, Avalon Park and
Burnside.
Including the following interstates...
I-90 between mile markers 101 and 104.
I-94 between mile markers 60 and 62.
I-294 between mile markers 60 and 62.
This includes... University of Chicago and Museum of Science and
Industry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for northeastern
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4172 8762 4176 8765 4181 8758 4178 8757
4178 8756 4177 8756 4176 8755 4176 8754
4175 8754
TIME...MOT...LOC 1759Z 237DEG 44KT 4176 8759
HAIL...<.75IN
WIND...60MPH
$$
RC1 follow-up statement
367
WWUS53 KLOT 261810
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
110 PM CDT Sat Jun 26 2021
ILC031-261819-
/O.CAN.KLOT.SV.W.0022.000000T0000Z-210626T1830Z/
Cook IL-
110 PM CDT Sat Jun 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COOK COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible over the area.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Chicago.
Remember, a Severe Thunderstorm Warning still remains in effect for
areas south of the warning being cancelled.
LAT...LON 4172 8762 4176 8765 4181 8758 4178 8757
4178 8756 4177 8756 4176 8755 4176 8754
4175 8754
TIME...MOT...LOC 1808Z 237DEG 44KT 4183 8744
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:42 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 26, 10:42 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1042 AM CDT Sat Jun 26 2021
.UPDATE...
1041 AM CDT
The primary weather concern today continues to focus on the
threat for periods of heavy rain producing showers and
thunderstorms, along with the threat for severe storms this
afternoon into the early evening.
Showers continue develop across north central and parts of
northeastern IL this morning in association with an impulse
shifting northeastward across northern MO and eastern IA. This
activity is expected to continue across the area through late
morning, with showers and storms likely continuing to
fester/develop into this afternoon along the eastern prefer of
the ongoing area of showers in a region of better boundary layer
moisture convergence. It is thus areas along the eastern
periphery of this ongoing area of showers (and points east) that
will be of greatest concern for periods of heavy rainfall from
training cells, and possible severe thunderstorms as we head into
the afternoon. Of particular note is an MCV currently shifting
northwestward across southwestern into central Missouri. This
feature is likely to shift over approximately the southeastern
half of my CWA later this afternoon through early this evening.
Together with the festering activity into early this afternoon,
storms with the MO MCV mid to late this afternoon may set the
stage for several waves of training storms along and east of the
I-55 corridor through the day. This will have to be watched
closely as flash flooding would become a great concern in such a
situation.
Severe thunderstorms, with possible tornados are also a concern
this afternoon. Mid-level west-southwesterly flow around 50 kt is
expected to persist through the day, and could even be locally
stronger along the southeastern periphery of the approaching MCV
this afternoon. This will in turn result in ample deep layer shear
to support mixed severe thunderstorm modes, including supercells.
While some damaging wind gusts and possible hail will be possible
with the stronger cells, ample low-level wind shear around 20-25
kt and low LCL heights will also result in a threat for tornados
this afternoon through early evening.
Again the highest severe and heavy rain/flash flooding threat
will be generally areas along and east of I-55. The primary
timeframe will be from 2pm through 8pm this evening.
KJB
&&
.SHORT TERM...
302 AM CDT
Through Sunday...
Main Points:
- Additional showers and storms are expected today with the
highest coverage along and southeast of I-55 between 12-6p
- While widespread severe weather is not expected, a few tornadoes
may occur (again, mainly southeast of I-55 between 12-6p)
- The threat of flooding of low-lying areas including ditches,
farm fields, and roadways remains today with Livingston, Ford,
Iroquois, and areas along/southeast of I-55 most susceptible.
Technical Discussion:
It's another soggy morning with steady rain across much of northern
Illinois and northwestern Indiana. With persistent southwesterly
flow atop a shallow outflow boundary across central Illinois,
regeneration of showers will likely continue through at least
mid-morning especially along and southeast of Interstate 55. To
the northwest of I-55, only spotty showers are anticipated after
daybreak with most such areas becoming dry.
Showers and thunderstorms are expected to regenerate by early
afternoon as subtle upper-level shortwaves in otherwise broad
southwesterly flow aloft pass overhead. The highest coverage of
thunderstorms today should be along and southeast of I-55 where
instability will be greatest, though all of northern Illinois and
northwestern Indiana will have a shot of showers and storms by
early evening as a wound-up mesoscale convective vortex (MCV)
currently located near Tulsa lifts into the western Great Lakes.
Poor low- to mid-level lapse rates will continue to curtail the
potential for hail production and damaging winds in thunderstorms,
though low-level flow today will be especially strong with both
forecast speed and directional shear favorable for low-level storm
rotation. Accordingly, the threat for tornadoes will return
especially along and southeast of I-55 between the hours of 12 and
6 PM. However, the threat may extend into north-central Illinois
this evening with the aforementioned MCV provided sufficient
instability is able to retreat northwestward -- a scenario that
hinges on whether coverage of thunderstorms along/southeast of
I-55 is lower than currently expected. (In other words, if there
are numerous storms along I-55 this afternoon, the threat for
tornadoes northwest of I-55 should be curtailed). Regardless, we
encourage everyone to stay weather aware today.
Rotating or not, all thunderstorms today will produce torrential-
downpours given PWATs > 2". Areas along and southeast of I-55 as
well as across Livingston, Ford, and Iroquois counties will be
most susceptible to flooding of low-lying areas including
ditches, farm fields, and roadways through the next 24 hours.
Accordingly, we opted to extend the Flash Flood Watch to expire at
7 AM Sunday (including for the areas with a relatively lower, but
still present, threat). In the wake of the thunderstorms today, a
signal exists for a "break in the action" Sunday as the moist
low-level airmass is shunted toward the southeast. As such, it
appears that most of Sunday should be dry across our area. Highs
today and tomorrow will be muted to around 80 and overnight lows
in the upper 60s to lower 70s.
Borchardt
&&
.LONG TERM...
314 AM CDT
Sunday night through Friday...
Long term forecast concerns continue to be focused on the threat
of additional periods thunderstorms especially into the first half
of the coming week, as the upper pattern remains largely
unchanged. As we remain within a very moist air mass, storms will
likely remain capable of torrential downpours and flooding.
Unusually strong upper ridging over the Pacific Northwest, and
another strong upper ridge centered just of the mid-Atlantic coast
will maintain an upper level trough from Hudson Bay to the
central Plains into early next week. South-southwest flow east of
the trough axis will maintain a feed of deep Gulf moisture into
the mid- Mississippi Valley and western/southern Great Lakes
region during this time, as depicted by a plume of PWATs around 2
inches which is progged to remain in the vicinity of the forecast
area during the first half of the week. A weak surface cold front
will push into the CWA Sunday, but is expected to wash out and
become diffuse in the vicinity of the forecast area as southwest
flow aloft maintains warm/moist advection into the region. This
would tend to lift or redevelop the diffuse front back north later
Monday night and Tuesday, thus additional rounds of periodic
showers and thunderstorms will likely continue to affect the
forecast area early in the week. Since we're already seen some
significant rainfall across some parts of the forecast area over
the past two days, any further rounds of heavy-rain producing
storms over the next several days will only serve to increase
flooding/flash flooding potential across the region. Of course,
rain threat will likely be modulated by individual small-scale
short waves or MCV features and it won't rain continuously, but
total amounts will need to be monitored.
By mid-week (Wednesday), ridging off the mid-Atlantic coast
weakens and drifts east a bit, allowing some eastward shift of
the upper trough across the upper Midwest and western Lakes
region. With a more westerly component to the flow aloft, this
looks to foster a southeastward shift in the axis of deeper
moisture into the Ohio Valley region. Medium-range guidance
continues to trend toward digging additional upper energy south
from Ontario during the Wednesday into Thursday period however,
and developing a closed upper low across the western Lakes/mid-
Mississippi Valley region late in the week. While scouring out the
deeper moisture, this mid- level circulation would likely
continue to support a threat of at least diurnally-driven
showers/thunderstorms to end the week and possibly into the
weekend.
Temperature wise, conditions look to remain seasonably warm and
rather humid for the first half of the week. Cooler conditions are
likely late in the week as flow turns more north-northwesterly.
Ratzer
&&
.AVIATION...
For the 12Z TAFs...
Aviation Forecast Concerns:
* Several rounds of showers/thunderstorms today into this evening.
* Widespread MVFR ceilings, occasionally IFR cig/vis in heavier
precipitation.
* Breezy south-southwest winds with gusts 20-25 kts possible this
afternoon/evening.
Several mid-level disturbances (some convectively generated MCV
features) evident in Midwest/Plains radar mosaic this morning,
stretching from northern IL back across MO and into OK. CAM
guidance focuses on three such features for producing additional
rounds of showers/thunderstorms, initially early this morning,
noon into mid-afternoon, and potentially another this evening. In
between these isolated to scattered showers will remain possible.
Precip potential does look to diminish later tonight into Sunday
morning, as the column dries. Ceilings are expected to favor the
MVFR range for the most part, though with some diurnal rise to VFR
possible this afternoon outside of precipitation. Brief IFR
visibility and ceilings are possible within areas of precipitation
today and this evening.
South-southwest winds will persist through the period. While
boundary layer mixing has been rather shallow of late, flow
increases above the mixed layer today into the 30-35 kt range.
This should allow some gusts approaching 25 kts at the surface,
and potentially higher should we mix deeper than anticipated.
Breezy southwest winds will continue on Sunday as well.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-
ILZ106-ILZ107-ILZ108 until 7 AM Sunday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 7
AM Sunday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 26, 3:18 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
318 AM CDT Sat Jun 26 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-270830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
318 AM CDT Sat Jun 26 2021 /418 AM EDT Sat Jun 26 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Non thunderstorm wind Risk.
DISCUSSION...
Showers and thunderstorms are expected to develop this afternoon
especially along and southeast of Interstate 55. Torrential
downpours and frequent lightning are likely with any thunderstorms,
though the strongest may produce a tornado especially between the
hours of 12 and 6 pm. Flooding low-lying areas including ditches,
farm fields, and roadways may occur in thunderstorms today, too.
The areas most prone to flooding are across Livingston, Ford,
Iroquois counties where several waves of soaking rain have
occurred over the past 48 hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Monday through Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon mainly along and southeast
of I-55.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 30 mph
LMZ740>745-270830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
318 AM CDT Sat Jun 26 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited thunderstorm wind gust risk...up to 50.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday through Friday...
Limited Thunderstorm Risk.
Borchardt
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:01 PM CDT | Tornado Warning | LOT | Iroquois | 31 min |
| Jun 25, 8:11 PM CDT | Tornado Warning | LOT | Iroquois | 22 min |
| Jun 25, 8:37 PM CDT | Areal Flood Advisory | LOT | Ford, Iroquois, Kankakee, Livingston | 5 hr |
| Jun 25, 9:11 PM CDT | Special Weather Statement | LOT | Ford | 64 min |
| Jun 25, 10:39 PM CDT | Special Weather Statement | LOT | Ford | 66 min |
| Jun 26, 11:27 AM CDT | Tornado Warning | LOT | Livingston | 18 min |
| Jun 26, 11:34 AM CDT | Tornado Warning | LOT | Will | 26 min |
| Jun 26, 11:44 AM CDT | Tornado Warning | LOT | Grundy, LaSalle, Livingston | 36 min |
| Jun 26, 11:49 AM CDT | Tornado Warning | LOT | Cook | 26 min |
| Jun 26, 11:55 AM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 26, 12:18 PM CDT | Flash Flood Warning | LOT | Cook, DuPage, Will | 6 hr |
| Jun 26, 12:33 PM CDT | Special Marine Warning | LOT | 117 min | |
| Jun 26, 12:34 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 41 min |
| Jun 26, 1:26 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 34 min |
| Jun 26, 2:08 PM CDT | Tornado Warning | LOT | Cook, Will | 25 min |
| Jun 26, 2:24 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 26, 2:43 PM CDT | Areal Flood Advisory | LOT | Cook, Ford, Grundy, Iroquois, Kankakee, LaSalle and 2 more | 6 hr |
| Jun 26, 3:31 PM CDT | Special Marine Warning | LOT | 119 min | |
| Jun 26, 3:34 PM CDT | Tornado Warning | LOT | Livingston | 41 min |
| Jun 26, 3:50 PM CDT | Flash Flood Warning | LOT | Cook, Grundy, Kankakee, Will | 6 hr |
| Jun 26, 3:56 PM CDT | Tornado Warning | LOT | Kankakee, Will | 34 min |
| Jun 26, 3:57 PM CDT | Flash Flood Warning | LOT | Ford, Grundy, Iroquois, Kankakee, Livingston | 6 hr |
| Jun 26, 3:57 PM CDT | Tornado Warning | LOT | Grundy, Kankakee, Livingston | 33 min |
| Jun 26, 4:13 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 47 min |
| Jun 26, 4:23 PM CDT | Tornado Warning | LOT | Ford, Livingston | 36 min |
| Jun 26, 4:26 PM CDT | River Flood Warning | LOT | Cook | 28 hr |
| Jun 26, 4:26 PM CDT | Tornado Warning | LOT | Cook, Will | 34 min |
| Jun 26, 4:30 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 26, 4:41 PM CDT | Tornado Warning | LOT | Kankakee | 34 min |
| Jun 26, 4:49 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Kankakee, Will | 56 min |
| Jun 26, 5:21 PM CDT | Severe Thunderstorm Warning | LOT | Will | 54 min |
| Jun 26, 5:44 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 76 min |
| Jun 26, 5:54 PM CDT | Areal Flood Advisory | LOT | Ford, Iroquois, Livingston | 3 hr |
| Jun 26, 6:23 PM CDT | Areal Flood Advisory | LOT | Cook, DuPage, Will | 7 hr |
| Jun 26, 6:55 PM CDT | River Flood Warning | LOT | Livingston | 3 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.